Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 10, NWS Des Moines, IA

May 6, 2007Audubon County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 6, 2007, 4:06 AM CDT for Audubon County, Iowa. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 6, 2007, 4:06 AM CDT (09:06 UTC)
Expired
May 6, 2007, 7:00 AM CDT
In force
3 hr
Issued by
NWS Des Moines, IA
Area
Whole counties

County Audubon County, IA

The radar

The Des Moines radar (KDMX), 98 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:20 AM CDTFLASH FLOODAudubon, IANUMEROUS ROADS WITH WATER FLOWING OVER THEM.
May 6, 6:20 AM CDTFLASH FLOOD2 S Audubon, IAFLASH FLOODING WITH DEBRIS AND WATER OVER FEDERAL HIGHWAY 71.
May 6, 6:42 AM CDTFLASH FLOODExira, IAFEDERAL HIGHWAY 71 FLOODED AND BARRICADED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2431 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 060908
FFWDMX
IAC009-061200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
406 AM CDT SUN MAY 6 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA...

* UNTIL 700 AM CDT...

* AT 403 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. SEVERAL 
ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AUDUBON.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4153 9508 4154 9478 4183 9480 4183 9505

$$

FORSTER
2 follow-up statements
000 
WGUS73 KDMX 061027
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
524 AM CDT SUN MAY 6 2007

...HEAVY RAINS CONTINUE OVER WESTERN AND CENTRAL IOWA.  HIGH 
RAINFALL  RATES CAN CAUSE FLOODING QUICKLY...

IAC009-061200-
AUDUBON IA-
524 AM CDT SUN MAY 6 2007

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR AUDUBON COUNTY UNTIL 700
AM CDT...

AT 518 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED AN AREA OF
VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED 
THAT OVER 3 INCHES OF RAIN HAS FALLEN IN THE LAST FEW HOUURS...WITH 
THE HEAVIEST RAIN IN THE CENTRAL AND EASTERN PART OF THE COUNTY.

HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS
THAT WILL EXPERIENCE FLOODING INCLUDE...AUDUBON.

FLOODED ROADS WERE WIDESPREAD ACROSS THE COUNTY...WITH HIGHWAY 71 
HAVING SEVERAL LOCATIONS WITH WATER OVER THE ROAD.


LAT...LON 4153 9508 4154 9478 4183 9480 4183 9505

$$

BAKER
000 
WGUS73 KDMX 061125
FFSDMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
624 AM CDT SUN MAY 6 2007

IAC009-061200-
AUDUBON IA-
624 AM CDT SUN MAY 6 2007

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR AUDUBON COUNTY UNTIL 700
AM CDT...

AT 624 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED AN AREA OF
VERY HEAVY RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED 
THAT UP TO 4 INCHES OF RAIN HAS FALLEN OVER AUDUBON COUNTY.

HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS
THAT WILL EXPERIENCE FLOODING INCLUDE...AUDUBON.

HIGHWAY 71 SOUTH OF AUDUBON WAS FLOODED IN AREAS AND THERE WAS SOME 
DEBRIS ON THE ROADWAY.  TRAVEL ON HIGHWAY 71 IN THE AREA IS NOT 
RECOMMENDED AT THIS TIME.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 4153 9508 4154 9478 4183 9480 4183 9505

$$

BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:23 AM CDT, 43 minutes earlier.

Area forecast discussion, May 6, 3:23 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
323 AM CDT SUN MAY 6 2007

.DISCUSSION...
SLOW MOVING UPPER TROF WL CONTINUE TO PROVIDE FORECAST CHALLENGES
THROUGH THE MIDDLE OF THE WEEK.  CURRENTLY...IMPRESSIVE CONVECTIVE
SYSTEM HAS DEVELOPED ACRS THE MID MISSOURI RIVER VALLEY WITH IR
CLOUD TOPS APPROACHING -85C.  NEARLY STATIONARY BAND OF CONVECTION
HAS PERSISTED ACRS W IA THROUGH THE EARLY MORNING HOURS WITH SOME
SVR CONVECTION BUT TURNING PRIMARILY INTO A HEAVY RAIN EVENT.  LLJ
IS POINTING STRAIGHT INTO THE SYSTEM AND IS FEEDING AMPLE MOISTURE
TO MAINTAIN THE COMPLEX.  SHORT TERM MODELS STILL INDICATING
CONVECTION ACRS THE FAR WESTERN CWA TODAY WITH ONLY SLIGHT MOVEMENT
OF UPPER TROF AXIS.  DEEP MOISTURE WL CONTINUE TO ADVECT INTO THE
STATE DURING THE DAY WITH FOCUS REMAINING ACRS THE WEST.  HAVE OPTED
FOR FLASH FLOOD WATCH ACRS THE WEST WHERE CONVECTION WL REMAIN FOR
THE NEXT 24 TO 36 HOURS.  OTHERWISE...SVR CHANCES TODAY WL DEPEND ON
AMOUNT OF INSOLATION THAT OCCURS BUT WOULD NOT BE SURPRISED TO SEE
SOME SVR STORMS IN OUR SOUTHWEST.

APPEARS FRONT WL BE SLOW TO PROGRESS INTO THE EARLY PART OF THE WEEK
AS UPPER TROF MOVES EASTWARD GRADUALLY.  HAVE CONTINUED THREAT FOR
THUNDERSTORMS DURING THIS TIME BUT APPEARS BEST SVR THREAT WL BE TO
OUR SOUTH.  STILL MAY SEE SOME DECENT RAINS AND WL HAVE TO WATCH
POTENTIAL FOR ADDITIONAL FLOODING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 12Z ON
MONDAY.
IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-082-
092-093.

&&

CC
Hazardous weather outlook, May 5, 8:36 PM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT SAT MAY 5 2007

IAZ004-005-015-023-024-033>035-044>047-057>059-070>072-081>083-
092>094-061100-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
MADISON-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR-
836 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT WITH SOME OF THEM
PRODUCING HIGH WINDS AND LARGE HAIL. A TORNADO IS ALSO POSSIBLE
WITH SOME OF THE STORMS. THE BEST CHANCE IS FOR AREAS WEST OF A
MT. AYR TO ROCKWELL CITY LINE..

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE SUNDAY INTO EARLY NEXT
WEEK. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SUNDAY NIGHT WITH
A BETTER CHANCE ON MONDAY.  THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WIND. HEAVY RAINFALL MAY ALSO OCCUR FROM SUNDAY NIGHT AND
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED UNTIL AFTER MIDNIGHT
SUNDAY MORNING...AGAIN SUNDAY EVENING...AND AGAIN ON MONDAY.

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-
084>086-095>097-061100-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-
APPANOOSE-DAVIS-
836 PM CDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF THUNDERSTORMS WILL EXIST SUNDAY AFTERNOON INTO EARLY
NEXT WEEK. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE SUNDAY NIGHT
WITH A BETTER CHANCE ON MONDAY.  THE MAIN THREAT FROM THE STORMS
WILL BE LARGE HAIL AND DAMAGING WIND. HEAVY RAINFALL MAY ALSO OCCUR
SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT AND MONDAY.

In the hours before

Local storm report, May 6, 2:59 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
259 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 AM     HAIL             5 SSE ATLANTIC          41.33N 95.00W
05/06/2007  E0.75 INCH       CASS               IA   TRAINED SPOTTER

&&

BF
Local storm report, May 6, 3:31 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
331 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     TORNADO          10 SE GRISWOLD          41.13N 95.00W
05/06/2007                   MONTGOMERY         IA   AMATEUR RADIO

            3 MILES NORTH OF CASS...MONTGOMERY COUNTY LINE ON HIGHWAY
            71. REPORT OF DAMAGE TO A HOME.

&&

BF
Local storm report, May 6, 3:50 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
350 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 AM     FLASH FLOOD      ATLANTIC                41.40N 95.01W
05/06/2007                   CASS               IA   AMATEUR RADIO

            HIGHWAY 6 THROUGH ATLANTIC HAS WATER RUNNING 1 TO 1 1/2
            FOOT DEEP IN PLACES.

&&

BF
Local storm report, May 6, 4:01 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 AM CDT SUN MAY 06 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     FLASH FLOOD      3 W CUMBERLAND          41.27N 94.93W
05/06/2007                   CASS               IA   TRAINED SPOTTER

            WATER OVER THE ROAD ON QUINCY ROAD. DITCHES ARE FULL.

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:03 PM CDTSevere Thunderstorm WarningDMXCass42 min
May 5, 9:14 PM CDTTornado WarningDMXCass46 min
May 6, 2:39 AM CDTSevere Thunderstorm WarningDMXCass36 min
May 6, 2:45 AM CDTTornado WarningDMXCass30 min
May 6, 3:07 AM CDTTornado WarningDMXAudubon23 min
May 6, 3:15 AM CDTSevere Thunderstorm WarningDMXCass15 min
May 6, 3:16 AM CDTFlash Flood WarningDMXCass3 hr
May 6, 3:19 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Boone, Calhoun and 36 more28 hr
May 6, 3:31 AM CDTSevere Thunderstorm WarningDMXAudubon28 min
May 6, 3:55 AM CDTSevere Thunderstorm WarningDMXAdams, Ringgold, Taylor, Union35 min
May 6, 4:22 AM CDTSevere Thunderstorm WarningDMXAdair, Clarke, Dallas, Guthrie, Madison, Ringgold and 1 more38 min
May 6, 4:47 AM CDTSevere Thunderstorm WarningDMXGreene28 min
May 6, 5:00 AM CDTSevere Thunderstorm WarningDMXBoone, Clarke, Dallas, Decatur, Greene, Madison and 3 more45 min
May 6, 5:08 AM CDTFlash Flood WarningDMXSac4 hr
May 6, 5:46 AM CDTSevere Thunderstorm WarningDMXBoone, Clarke, Decatur, Jasper, Lucas, Marion and 4 more44 min
May 6, 6:05 AM CDTFlash Flood WarningDMXCrawford4 hr
May 6, 6:13 AM CDTFlash Flood WarningDMXCass4 hr
May 6, 6:13 AM CDTHigh Wind WarningDMXBlack Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 12 more6 hr
May 6, 6:35 AM CDTSevere Thunderstorm WarningDMXAppanoose, Jasper, Lucas, Marion, Monroe, Wayne40 min
May 6, 6:45 AM CDTFlash Flood WarningDMXAudubon3 hr
May 6, 7:25 AM CDTFlash Flood WarningDMXAudubon3 hr
May 6, 7:30 AM CDTFlash Flood WarningDMXCrawford3 hr
May 6, 7:34 AM CDTFlash Flood WarningDMXSac116 min

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.